Solution-adaptivity in modelling complex shallow flows

T. Krámer, J. Józsa

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

A solution-adaptive algorithm is presented and tested for the shallow water equations. Specifically, we focus on the two-dimensional modelling of wind-induced hydrodynamics in shallow waters, characterised by a strong influence of variable bed topography and aquatic vegetation. The numerical solution is obtained using a Godunov-type finite-volume scheme on a hierarchical Cartesian mesh, with local time stepping. A simple, but robust algorithm based on the velocity gradient is proposed to control the dynamic mesh adaptation. Simulations on a representative steady-state and unsteady benchmark problem show that solution-adaptivity is successful in reallocating cells to where they improve global accuracy more efficiently. The algorithm is then applied to model the wind-driven circulations in Lake Neusiedl, proving the algorithm's robustness in resolving complex geometry and vegetation cover.

Original languageEnglish
Pages (from-to)562-577
Number of pages16
JournalComputers and Fluids
Volume36
Issue number3
DOIs
Publication statusPublished - Mar 1 2007

ASJC Scopus subject areas

  • Computer Science(all)
  • Engineering(all)

Fingerprint Dive into the research topics of 'Solution-adaptivity in modelling complex shallow flows'. Together they form a unique fingerprint.

  • Cite this